South Carolina, 2004

Flash Flood in South Carolina, August 2, 2004

August 2, 2004 · NWS CAE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 2, 1:45 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 1:45 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT MON AUG 2 2004

.SHORT TERM...
TONIGHT-WED NIGHT:

TS ALEX STILL DRIFTING NE OFF THE COAST. BANDS OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE TS ARE MOVING WEST ACROSS THE
AREA THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. WILL KEEP
CHANCE POPS ACROSS THE AREA AS DIURNALLY DRIVEN CONVECTION WILL
WANE BY MIDNIGHT. WV IMAGERY INDICATES A DIGGING TROUGH APPROACHING
FROM THE WEST WITH PLENTY OF DRY AIR INTO THE OHIO VALLEY. MODELS
WERE NOT AS STRONG WITH THIS FEATURE YESTERDAY. THIS LOOKS LIKE IT
WILL MOVE INTO THE AREA ON TUESDAY AND WED AND WILL GIVE US DRY
WEATHER BOTH DAYS. RESIDUAL LOW LEVEL MOISTURE INDICATED ON THE
CROSS SECTIONS WILL PROVIDE ENOUGH MOISTURE FOR ISOLATED SHOWERS
AND THUNDERSTORMS TUE EVENING. WED IS SHAPING UP TO POSSIBLY BE THE
HOTTEST DAY OF THE SUMMER WITH TEMPS REACHING THE UPPER 90S TO NEAR
100. DRY AIR ALOFT AND DOWNSLOPING WILL HEAT THINGS UP AROUND HERE.
RH VALUES ARE IN THE MID TO UPPER 60S...SO HEAT INDEX VALUES WILL
APPROACH 105 ON WED.

.LONG TERM...
THURS-MON:

GFS IS SHOWING THAT A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON
THURSDAY AND A WEAK UPPER LEVEL DISTURBANCE WILL RIDE ALONG THE
FRONT GIVING US A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
HOWEVER MOISTURE IS LIMITED AND THINK THE GFS IS OVERDONE WITH
QPF. FRI THROUGH SUNDAY LOOKS DRY WITH MOSTLY CLEAR SKIES AND
GRADUALLY COOLING TEMPS AS LONG WAVE TROUGH MOVES INTO THE AREA.
COOLEST DAY WILL BE ON SATURDAY WITH HIGHS IN THE MIDDLE 80S AND LOWS
IN THE LOWER 60S.

&&

.AVIATION...
TROPICAL STORM ALEX OFF THE SC COAST TODAY IS EXPECTED TO HEAD
NORTHEAST TONIGHT. THE CIRCULATION WILL PRODUCE A NORTHERLY WIND
AROUND 10 KTS TODAY BECOMING LIGHTER TONIGHT. LOW LEVEL MOISTURE
CONTINUES THROUGH TONIGHT. EXPECT SCATTERED TO BROKEN CLOUDS AT
AROUND 3K FT TODAY AND TONIGHT RISING TO SCATTERED 5K FT ON TUESDAY.
VISIBILITY GENERALLY UNRESTRICTED EXCEPT BRIEFLY MVFR IN SCATTERED
SHOWERS THIS AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     72  92  72  98 /  30  20  10  10
AUGUSTA      70  94  70  99 /  30  20  10  10
SUMTER       72  92  73  98 /  30  20  10  10
ORANGEBURG   73  93  73  99 /  30  20  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

04/17
Hazardous weather outlook, Aug 2, 3:18 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT MON AUG 2 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030818-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
418 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
WARM ADVECTION AHEAD OF A COLD FRONT WILL PUSH HEAT INDEX
VALUES TO NEAR 105 DEGREES WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

The radar

The Columbia radar (KCAE), 83 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
August 2, 4:15 PM EST to 5:00 PM EST
Where
Lee County, Bishopville
Reported by
LAW ENFORCEMENT
Coordinates
34.163, -80.254 (the zone’s center; the record gives no point)

Sheriff reported flash flooding on several rural roads closing them to through traffic.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415737.